Thunderstorm Wind, Crook
- When
- June 23, 5:44 PM MST
- Where
- Crook County, 7.36 mi SSW of Aladdin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.550, -104.260
Wind gusts were estimated at 60 mph.
A line of thunderstorms developed and tracked across a good portion of Crook County, producing wind gusts over 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of thunderstorms developed and tracked across a good portion of Crook County, producing wind gusts over 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 23, 3:46 PM MST, 1 hour 58 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 446 PM MDT Fri Jun 23 2023 .DISCUSSION...(This Evening Through Friday) Issued at 114 PM MDT Fri Jun 23 2023 Main concern over the forecast period will be the potential for severe weather today into tonight. Upper low over the Great Basin will approach the region this afternoon. Associated increase in large scale forcing coupled with gradual daytime destabilization along/south of a northward-moving frontal zone will promote the development of convection. Initial convection may be discrete or in clusters, but as broader ascent overspreads the region, gradual upscale growth into one or more complexes/MCSs will become increasingly likely. All hazards look possible. WV imagery this afternoon indicates an upper low over the Great Basin approaching the Rockies. Broad ascent is evident surrounding the low. Vis/IR imagery reveals persistent stratus over portions of northeastern WY and western SD transitioning to cu/stratocu with daytime heating. Billow clouds indicate that a stable layer persists over much of southwestern SD and extending southward into northwestern NE in the wake of morning convection. Farther east, skies are relatively clear owing to subsidence behind this convection. With daytime heating, the position of a nearly stationary synoptic front stretching from central SD southward into northern NE and northwestward into northeastern WY is becoming increasingly well-defined thru surface obs, but it is still somewhat nebulous--partially due to modification from this morning's convection. A warm, moist air mass is in place over much of western SD, with dew points mostly in the 60s and temperatures in the upper 60s to mid/upper 70s. Slightly cooler over northeastern WY, with temperatures in the 60s and dew points largely in the upper 50s. Some northward retreat of the aforementioned front as a warm front is anticipated this afternoon and evening. However, northward extent of the surface unstable sector--particularly across western SD--is a question mark. Within the unstable sector, SB/MLCAPE will likely increase to 1-2 kJ/kg by 21z, potentially exceeding 2000 J/kg in spots. Meanwhile, effective bulk shear magnitudes are broadly anticipated to increase to 30-40 kt. Stronger deep-layer and low- level shear are anticipated in the vicinity of the frontal zone and potentially near the Black Hills owing to terrain-driven flow modifications. This is reflected quite well in the 12z HREF mean fields, which show a corridor of ~200 m2/s2 of 0-3-km SRH extending from Fall River Co. eastward thru Jackson Co. by 22z, with second localized maximum >200 m2/s2 in the vicinity of the northern Black Hills. Collectively, the base state environment and localized perturbations owing to terrain and the frontal zone will likely also support a few areas of locally enhanced STP values of 1-2. Outside of these areas of locally backed low-level flow and correspondingly favorable hodographs for dominant right-moving supercells (at least initially), hodographs this afternoon are relatively straight, which could support splitting supercells and/or initially dominant left movers. Combination of steepening midlevel lapse rates, fairly strong deep-layer shear, and potentially strongly rotating updrafts, could support some large/significant hail with discrete cells early in the event. Upscale growth owing to increasing large-scale ascent (as noted previously) and constructive cell interference with time should promote a transition to primarily a damaging wind threat later in the event (03z onward, if not earlier). Depending on the northward extent of appreciable low-level buoyancy, a QLCS tornado threat may evolve with time as 0-3-km shear vector magnitudes ahead of any maturing QLCS increase to 30-40 kt. Given PWATs exceeding 130% of normal regionwide per 12z RAOBs, locally heavy rainfall and flash flooding is also a concern--particularly in any locations where training can occur and/or that have recently experienced heavy rainfall (e.g., northern Crook County, Ziebach County, southeastern Tripp County). Widespread issues are not currently anticipated given that storms/complexes will be fairly progressive on the whole. Forward speed of the upper low slows somewhat tomorrow as it progresses eastward over the Dakotas. Lingering moisture and a tightening pressure/height gradient on the backside of the system will support another round of showers/storms--along with breezy conditions--tomorrow. However, severe chances will decrease significantly as surface buoyancy is largely shunted east of our area and more stable midlevel lapse rates overspread the region. As the upper low departs late in the weekend, dirty shortwave ridging builds over the High Plains. Though PWATs are projected to briefly drop below average on Sunday, model consensus suggests they will return to near/above average by Monday. Thus, despite a somewhat drier/warmer period owing to increased midlevel ridging, daily chances for storms will continue. Troughing over the western CONUS will likely expand eastward in the Tuesday/Wednesday time frame per model consensus, which could support the return of a more active pattern. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 440 PM MDT Fri Jun 23 2023 Scattered to numerous thunderstorms, some strong to severe with large hail and damaging wind gusts, will spread eastward across northeastern Wyoming and western South Dakota during the rest of afternoon and tonight. Low stratus will return behind the thunderstorms with areas of IFR CIGS. Showers and thunderstorms are expected during the day on Friday with AREAS MVFR/LCL IFR conditions. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Sherburn AVIATION...10
Hazardous Weather Outlook National Weather Service Rapid City SD 1011 AM MDT Fri Jun 23 2023 SDZ012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-071- 241300- Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 1011 AM MDT Fri Jun 23 2023 /1111 AM CDT Fri Jun 23 2023/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is an enhanced risk (level 3 of 5) of severe thunderstorms today, meaning that numerous severe storms are possible. Primary hazards include hail greater than two inches in diameter and wind gusts over 75 mph. Tornadoes are also possible. Heavy rain may result in localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms on Saturday and Monday. Organized severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-241300- Harding-Perkins- 1011 AM MDT Fri Jun 23 2023 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging wind gusts. Heavy rain may result in localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms on Saturday and Monday. Organized severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
514 PM MDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM Rain 1 SSW Deadwood 44.37N 103.73W
06/23/2023 M0.82 inch Lawrence SD Public
&&Special Weather Statement
National Weather Service Rapid City SD
517 PM MDT Fri Jun 23 2023
WYZ054-056-057-071-240015-
Northern Campbell WY-Northeastern Crook WY-Wyoming Black Hills WY-
Western Crook WY-
517 PM MDT Fri Jun 23 2023
...Strong thunderstorms will impact portions of northeastern Campbell
and northern Crook Counties through 615 PM MDT...
At 517 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Biddle to 10 miles southwest
of Rockypoint to 11 miles southeast of Weston. Movement was northeast
at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Rockypoint around 530 PM MDT.
Other locations in the path of these storms include Lightning Flat,
Oshoto and New Haven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM MDT for northeastern
Wyoming.
&&
LAT...LON 4500 10533 4500 10431 4463 10428 4448 10527
4479 10528 4499 10535
TIME...MOT...LOC 2317Z 228DEG 38KT 4495 10531 4479 10526 4448 10524
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SherburnPreliminary Local Storm Report
National Weather Service Rapid City SD
520 PM MDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Hail 2 SE Fruitdale 44.65N 103.67W
06/23/2023 E1.00 inch Butte SD Public
Lots of hail about 6 inches deep.
&&
xxSpecial Weather Statement
National Weather Service Rapid City SD
520 PM MDT Fri Jun 23 2023
WYZ055-240000-
Southern Campbell WY-
520 PM MDT Fri Jun 23 2023
...A strong thunderstorm will impact portions of southeastern
Campbell County through 600 PM MDT...
At 520 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wright, moving north at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Campbell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 900 PM MDT for northeastern
Wyoming.
&&
LAT...LON 4365 10542 4367 10556 4412 10553 4404 10508
TIME...MOT...LOC 2320Z 198DEG 29KT 4376 10545
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
EaganPreliminary Local Storm Report
National Weather Service Rapid City SD
529 PM MDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM Flash Flood 1 NNW Dwtn Spearfish 44.51N 103.86W
06/23/2023 Lawrence SD Public
Flooding along Spearfish Creek. Picnic tables are being
washed downstream.
&&
xxPreliminary Local Storm Report
National Weather Service Rapid City SD
613 PM MDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM Tornado 18 SE Wright 43.54N 105.27W
06/23/2023 Campbell WY Trained Spotter
Tornado struck North Antelope Mine.
&&
xxThe Rapid City radar (KUDX), 123 km away, was scanning. The volume nearest the first event began at 00:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099905.